Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Baltimore/Washington

July 14, 2003Grant County, Pendleton County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 14, 2003, 4:07 PM EDT for Grant County, Pendleton County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2003, 4:07 PM EDT (20:07 UTC)
Expired
Jul 14, 2003, 5:00 PM EDT
In force
53 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Grant County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 155 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:55 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 2:55 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT MON JUL 14 2003

.SHORT TERM...TNGT AND TMRW...
AFTN CONVECTION CONTS TO BUBBLE MAINLY OVR THE SHEN VLY. NOT
ANTICIPATING MUCH IF ANY SVR WX...BUT AN ISOLD SVR STORM NOT OUT OF
THE QUESTION. WBZ VALUES LWR THAN PREV DAYS...SO COULD SEE A FEW
HAILERS. STORM MOTION WL NOT BE MUCH WITH LLVL WIND FIELD FAIRLY
WK...SO HVY RAFL ALSO POSS. SHORT WV TROF CROSSES THE AREA THIS
AFTN/EVE...ENHANCING VERT MOTION...AND CONVECTION DIURNALLY
DRIVEN...SO WL ONLY CARRY LOW CHC POPS FOR THE EVE HRS ACROSS MOST
OF THE FA.

ACROSS THE FAR S...AREA OF UPGLIDE...MOISTURE...AND SOME
FRONTOGENETIC RESPONSE IN THE F VECTORS SUGGESTS CHC POPS WARRANTED
FOR MOST OF THE NIGHT. PLAN ON KEEPING IT AT 30S FOR NOW.

BY TMRW...TROF SWINGS OFF THE CST...AND SHORT WV RIDGE BUILDS OVER
THE MID ATL IN ADVANCE OF NEXT SYS TO APPROACH ON WED. WITH THE
RIDGE BUILDING OVHD...FAIRLY STOUT CAP FLOATS OVER THE AREA...AND
XPCT LTL MORE THAN SOME AFTN CU WITH NO PCPN.

MANNING

CURRNT PNA PATTERN WITH THE RIDGE OUT WEST AND THE TROF OVR THE EAST
WILL HOLD ALL THE WAY THRU THE EXTNDED WITH TWO MAIN REINFORCNG
S/WS. THE FIRST ON WED THE SECOND ON SAT. BOTH ARE NOT VERY
IMPRESSIVE BUT WARRANT CHC POPS NONE THE LESS...ESP WITH THE RAIN ON
ANYTHING WEATHER THAT WE HAVE HAD THIS YEAR. WILL HAVE NO PROB
STAYING SUMMER LIKE THOUGH WITH TMPS NEAR NORML AND DWPTS STAYING
REASONABLY CLOSE TO 70.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 14, 11:30 AM EDT, 4 hours 37 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA.
THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...AND ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE LARGE
HAIL. IF A SEVERE STORM WERE TO OCCUR THIS AFTERNOON...THE MOST
LIKELY TIME WOULD BE BETWEEN 2 AND 7 PM. THE AREA MOST LIKELY TO SEE
THE STRONGEST STORMS THIS AFTERNOON WOULD BE OVER THE SHENANDOAH
VALLEY AND AREAS JUST EAST OF THE BLUE RIDGE. WINDS ALOFT AREA VERY
WEAK...AND THUNDERSTORMS WILL BE MOVING VERY SLOWLY...SO HEAVY
RAINFALL IS POSSIBLE FROM ANY THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER THIS AFTERNOON. AS
ALWAYS...SPOTTERS ARE URGED TO PASS ANY REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:30 PM EDTSevere Thunderstorm WarningLWXHighland75 min
Jul 14, 6:44 PM EDTSevere Thunderstorm WarningLWXAllegany61 min
Jul 14, 5:01 PM EDTSevere Thunderstorm WarningLWXHardy59 min
Jul 14, 5:51 PM EDTSevere Thunderstorm WarningLWXMineral54 min
Jul 14, 6:13 PM EDTFlash Flood WarningLWXMineral4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.